About Ulcerative Colitis · Treatments

Prednisone- the devil’s little pill

Prednisone, again for anyone who doesn’t know, is a corticosteroid that is an effective immunosuppressant often used to treat inflammatory disease, some autoimmune disease, and some types of cancers.

I am currently on my second round of prednisone after my blow up in the summer. We are down to 10 mg or 2 pills, soon to be 1.5 pills.

uc1

Although this round has been a lot better compared to my first round I am still getting my ass handed to me. The joint pain has mostly been my shoulders and back but every once in awhile my foot decides it needs to remind me that it too can get joint pains, and usually at the most inconvenient times like in the middle of dinner, where I put on a scene freaking out in pain or when I’m driving. Hair loss is also getting out of control again! My hair is EVERYWHERE. Sink, bathroom and bedroom floors, sometimes in my food, all over my bed…. I have to lint roll my bed between myself and my dog. It’s great. I am back to being terrified of showering because I have it in my head that the less I shower the more hair I get to keep (I know this isn’t true…. but it provides me some comfort).

This weekend has been all over the place though. It’s only been a week since my infusion but it seems the further I wean off prednisone the worse I feel. This week I have been so unbelievably tired. I have been going to bed at 10:30 people. This is unheard of. I am a night owl. The earliest I would fall asleep was maybe 11:30 pm! Now I sleep early and wake up early. My body doesn’t even know what sleeping in is anymore. I’m up at 4:30 am to have my first round of poop attacks, stay up for half an hour to an hour, then wake up again between 7-7:30 am for my second round and by that point my body doesn’t even want to fall asleep again. So we just stay awake. And then nap later because fatigue is still a thing and I will crash midday.

On top of it all my bowel movements have been unreliable as well. I don’t know if anyone else experiences this but I find when I’m on prednisone (a high enough dose) I begin to develop a routine of when I’m going to go. Usually it’s all during the middle of the night, but I know when to expect it. Now, not so much. Sometimes I still go in the middle of the night, sometimes I go in the middle of the day, sometimes just before bed. Just whenever it feels like, but usually at again inconvenient times. Like on Friday when I went to the IBD Awareness walk in the evening and my body decided it too wanted to light up like the bridge we were walking across and cause me an enormous amount of pain and discomfort. We made it home in just enough time for me to die on the comfort of my own toilet. Also who has an IBD walk without conveniently located washrooms? Bad planning.

The only other thing I want to bitch about is the blinding head aches I get. They come so suddenly and it just feels like they completely take over my body. It’s like this huge head rush and sometimes I actually get dizzy, nauseous, and gets the sweats! My doctor said it was most likely caused from prednisone and results from prednisone spiking up my blood pressure suddenly. This can cause the head aches or the chest pains I sometimes experience. Nothing really seems to work to take these head aches away and they can last up to 2 days for me. The only thing that numbs the pain is sleep, but even that isn’t always reliable as it has awoken me from my sleep before.

Now I know people reading this are probably thinking about how awful this medication is, and I mean really it is awful. I won’t deny it. It has even nastier side effects if you’re on it for a long enough time. But anyone who is on it I’m sure will agree that it’s a necessary evil- it works. And it works well. It’s so far been the only thing that has been able to work on taming my disease and allow me to live a somewhat normal life. Now that I’m almost off it and am starting to feel worse again, my fear is that Entyvio isn’t working. It’s only been just over a week and I feel like I’m getting sick! Does this mean I have to go back up on Prednisone? Because I want off. Or does this mean methotrexate is back on the table sooner than we thought? Maybe I’m just getting a bug and freaking out for no reason.

uc

I don’t know. What I do know is I just want to be better and it feels like we are going backwards again. I think my anxiety is kicking in because I’m desperately trying to grasp on anything that will keep my health stable and that includes maybe sometimes warping my way of thinking and denying the truth. I know tomorrow I will have to call my doctor and face whatever is coming up. I just want for once there to be good news, but I’m pretty sure waiting for 8 weeks to do my Entyvio is out. Hopefully Entyvio is not completely out.

But in other news I did participate in the IBD awareness walk on Friday evening. It wasn’t quite what I expected. There wasn’t a whole lot of advertising for the event or a whole lot of information so the turnout wasn’t too crazy. In addition this this, there were different groups because people got there at different times and then were unsure where to meet everyone. It was a very casual event and there wasn’t any sort of presentation or talk. But there was hot chocolate and goodies. I couldn’t eat any because my bowels were being little dicks and wanted to act up. But it definitely got me thinking of being more seriously involved in the campaign here in my city for IBD to help raise awareness and spread the word. Especially because I’m from a province where 1/100 people everyday get diagnosed with an IBD. And the fact that they picked a location that didn’t have conveniently located washrooms when I needed one! It’s an IBD walk! We need washrooms!

20171112_171247.jpg
Little group photo from the walk

But I shall update you further when I know more about my health. Hope everyone else is doing okay!

Snapchat-32995541.jpg
Walking across the bridge that was lit up red in honour of IBD Awareness

Love,

 

Bee.

2 thoughts on “Prednisone- the devil’s little pill

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s